Oklahoma, 2007Lightning Strike in Oklahoma, May 23, 2007
May 23, 2007 · NWS OUN · 1 event in 1 county or zone
Thunderstorms moved over northern Oklahoma during the pre-dawn hours of the 23rd. Lightning from one of the thunderstorms caused a fire large tank fire near Waukomis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved over northern Oklahoma during the pre-dawn hours of the 23rd. Lightning from one of the thunderstorms caused a fire large tank fire near Waukomis. The tank housed both salt water and crude oil.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 2:57 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, May 23, 2:57 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CDT WED MAY 23 2007
.DISCUSSION...
TSTMS MOVING THROUGH CENTRAL/SOUTHERN KS EARLY THIS MORNING HAVE
DEVELOPED AN OUTFLOW BOUNDARY THAT WILL MOVE INTO NORTHERN OK. IF
CONVERGENCE ALONG THIS BOUNDARY IS STRONG ENOUGH TO OVERCOME THE
CAP... SOME STORMS MAY BUILD ALONG THE BOUNDARY INTO PARTS OF
NORTHERN OK THIS MORNING. WILL CONT TO MONITOR RADAR TRENDS FOR ANY
NEEDED LAST MINUTE ADJUSTMENTS TO MORNING POPS. FOCUS THEN SHIFTS TO
LATER THIS AFTN AND TONIGHT. A SHORTWAVE TROUGH MOVING INTO THE FOUR
CORNERS THIS MORNING WILL MOVE EAST INTO THE CENTRAL/SOUTHERN PLAINS
THIS AFTN/TONIGHT. A COOL FRONT WILL HANG AROUND NEAR NW OK AND MAY
RETREAT SLIGHTLY TODAY AS A SFC LOW DEVELOPS TO THE WEST IN EASTERN
NM. THIS SFC LOW THEN MOVES NE ALONG THE FRONT TONIGHT... WITH THE
NAM SLOWER THAN THE GFS WHICH LEADS TO THE GFS PUSHING THE FRONT
FURTHER SOUTH ACROSS THE FA LATE TONIGHT THEN THE NAM. WILL LEAN
MORE TOWARDS THE SLIGHTLY FASTER GFS DUE TO THE VORT MAX COMING
AROUND THE BASE OF THE TROUGH LIKELY PUSHING THE FRONT SOUTH.
SHWRS/TSTMS ALONG AND BEHIND THE FRONT MAY ALSO HELP DRIVE THE FRONT
SOUTH A LITTLE FASTER. SHWRS/TSTMS WILL LIKELY DEVELOP NEAR THE
FRONT IN NW OK LATER THIS AFTN... WITH THE SHORTWAVE AND FRONT
PROVIDING LIFT TO THE AREA. INSTABILITY /CAPE VALUES 1500-2500/ AND
WIND SHEAR WILL BE SUFFICIENT FOR SOME SEVERE STORMS ACROSS THE NW
THIRD OF THE FA THIS AFTN/TONIGHT. ISOLATED SHWRS/TSTMS MAY ALSO
DEVELOP ACROSS PARTS OF THE FA THIS AFTN IF SUFFICIENT HEATING OF
THE MOIST ATMOSPHERE OCCURS TO OVERCOME THE CAP. IF THIS ACTIVITY
DEVELOPS... IT IS EXPECTED TO BE DIURNAL IN NATURE. MORE WIDESPREAD
SHWRS/TSTMS ARE EXPECTED TO SPREAD INTO THE AREA TONIGHT INTO
THURSDAY AS THE COOL FRONT MOVES ACROSS THE AREA. HEAVY RAIN WILL
ALSO BE A POSSIBILITY IN SOME LOCATIONS TONIGHT/THU.
THE COOL FRONT WILL STALL AND WASH OUT NEAR THE RED RIVER/NORTH
TEXAS AREA THU/THU NIGHT WITH WINDS BEGINNING TO SHIFT BACK TO
THE SOUTH ON FRIDAY. WITH THE FRONT STALLING NEAR THE FA... MOISTURE
WILL NOT GO FAR AND WILL BEGIN RETURNING ACROSS THE FA FRIDAY INTO
THE WEEKEND. SW/W UPR FLOW REMAINS OVER THE REGION FRIDAY INTO NEXT
WEEK... WITH VARIOUS DISTURBANCES MOVING THROUGH THE FLOW. GFS AND
ECMWF DO SHOW A POSSIBLE WEAK TROUGH MOVING INTO THE SOUTHERN PLAINS
LATE THIS WEEKEND INTO EARLY NEXT WEEK WHICH MAY BRING ANOTHER
BETTER CHANCE FOR SHWRS/TSTMS. HOWEVER... TIMING AND LOCATION OF THE
DISTURBANCES AND TROUGH ARE UNCERTAIN AND DIFFICULT TO FORECAST AT
THIS TIME SO WILL NOT GET TOO SPECIFIC WITH THE POPS FOR NOW KEEPING
A BROAD AREA OF POPS IN 20-40 PERCENT RANGE THROUGH MUCH OF THE
EXTENDED. SO OVERALL AN UNSETTLED WEATHER PATTERN THROUGH THE
FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 81 65 72 60 / 20 50 70 30
HOBART OK 84 62 72 58 / 20 60 60 30
WICHITA FALLS TX 86 66 75 61 / 20 40 70 40
GAGE OK 80 54 74 51 / 60 70 20 20
PONCA CITY OK 79 61 72 56 / 30 60 70 20
DURANT OK 81 68 79 63 / 20 20 70 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
02/25
Hazardous weather outlook, May 22, 8:35 PM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT TUE MAY 22 2007
OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
935 PM CDT TUE MAY 22 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...REST OF TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.
DISCUSSION...
A STRONG CAPPING INVERSION WILL LIKELY PRECLUDE THUNDERSTORM
DEVELOPMENT ACROSS MOST OF CENTRAL AND SOUTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS THROUGH THE REMAINDER OF THE NIGHT. MEANWHILE...
A COLD FRONT ACROSS WESTERN KANSAS... AND THUNDERSTORM OUTFLOW
BOUNDARIES OVER WEST CENTRAL KANSAS... MAY DRIFT INTO FAR NORTHERN
OKLAHOMA VERY LATE TONIGHT. EITHER OF THESE FEATURES COULD BE
ACCOMPANIED BY A FEW THUNDERSTORMS. WHILE THE AIRMASS WILL CONTINUE
TO STABILIZE DURING THE NIGHT AS TEMPERATURES COOL... ANY STORM THAT
DOES MOVE INTO NORTHERN OKLAHOMA COULD PRODUCE SMALL HAIL AND GUSTY
WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BEGINNING IN
NORTHWEST OKLAHOMA LATE WEDNESDAY... AND SPREAD SOUTHEAST WEDNESDAY
NIGHT AND THURSDAY AS A COLD FRONT MOVES SOUTHEAST THROUGH THE AREA.
THE INSTABILITY AND SHEAR ARE EXPECTED TO BE FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT. THE UNSETTLED WEATHER WILL CONTINUE
THROUGH THE REST OF THE WEEK INTO THE WEEKEND. THE COLD FRONT IS
EXPECTED TO STALL IN NORTH CENTRAL TEXAS AND THEN MOVE NORTH LATE IN
THE WEEK. A CHANCE FOR THUNDERSTORMS EXISTS EACH DAY THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN IS POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY SINCE STRONG
UPPER LEVEL LIFT IS EXPECTED TO BECOME PARALLEL TO A SLOW MOVING
COLD FRONT. GIVEN THE RECENT WET WEATHER...ADDITIONAL HEAVY RAIN MAY
LEAD TO FLOODING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
CJSLightning, Garfield
- When
- May 23, 4:18 AM CST
- Where
- Garfield County, Waukomis
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.280, -97.900
A large tank fire was started by one of numerous lightning strikes from ongoing thunderstorms. The tank contained both salt water and crude oil.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 31, 2007$118,000 · EF2 · 99 events
- Flash Flooding and Flooding in Kansas, May 23 to 28, 2007$23 million · 3.5 in hail · 67 events
- Flash Flooding and Flooding in Kansas, May 23 to 28, 2007$2.7 million · 20 events
- Tornadoes and Flash Flood in Kansas, May 23 to 24, 2007$55,000 · EF0 · 62 events
- Hail and Damaging Winds in Iowa, May 23, 20071 injured · $196,000 · 1.25 in hail · 16 events
- Flash Flood and Damaging Wind in Kansas, May 23 to 24, 2007$260,000 · 52 kt wind · 2 events
- Hail and Lightning Strikes in Kansas, May 23 to 24, 2007$151,000 · 1 in hail · 12 events
- Tornado and Hail in Minnesota, May 23, 20075 injured · EF0 · 18 events
- Hail and Damaging Wind in Louisiana, May 23, 2007$100,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, May 23 to 24, 2007$2,000 · 4.25 in hail · 14 events
- Hail and Damaging Winds in Texas, May 23, 20071.75 in hail · 8 events
- Hail in Oklahoma, May 23, 20071 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36369.